Alert archive / Hawaii / High Surf Advisories in 2014

High Surf Advisory 49, NWS Honolulu, HI

December 18, 2014Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Dec 18, 2014, 9:24 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Dec 18, 2014, 4:00 PM HST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2014, 9:24 AM HST (19:24 UTC)
In effect from
Dec 18, 2014, 4:00 PM HST
Expired
Dec 19, 2014, 9:32 AM HST
In force
18 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 7.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2014-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2014-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

240 
WHHW40 PHFO 181924
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
924 AM HST THU DEC 18 2014

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MAUI... 

.AN INCREASING NORTHWEST SWELL WILL PRODUCE ADVISORY LEVEL SURF
STARTING THIS AFTERNOON AND LASTING THROUGH FRIDAY. 

HIZ001>003-006>008-012-013-017-020-190830-
/O.NEW.PHFO.SU.Y.0049.141219T0200Z-141220T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
924 AM HST THU DEC 18 2014

...HIGH SURF ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 PM
HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 PM
HST FRIDAY. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND
  KAUAI...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...12
  TO 16 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...8 TO
  12 FEET.

* TIMING...THROUGH 6 PM HST FRIDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

REYNES
3 follow-up statements
194 
WHHW40 PHFO 190154
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
354 PM HST THU DEC 18 2014

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI... 
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MAUI...

.AN INCREASING NORTHWEST SWELL WILL PRODUCE ADVISORY LEVEL SURF
THROUGH FRIDAY.

HIZ001>003-006>008-012-013-017-020-191500-
/O.CON.PHFO.SU.Y.0049.141219T0200Z-141220T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
354 PM HST THU DEC 18 2014

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND 
  KAUAI...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...
  12 TO 16 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...
  8 TO 12 FEET. 

* TIMING...THROUGH 6 PM HST FRIDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

REYNES
559 
WHHW40 PHFO 191335
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST FRI DEC 19 2014

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MAUI...

.A LARGE NORTHWEST SWELL WILL PRODUCE ADVISORY-LEVEL SURF THROUGH
THIS AFTERNOON.

HIZ001>003-006>008-012-013-017-020-200245-
/O.CON.PHFO.SU.Y.0049.000000T0000Z-141220T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
335 AM HST FRI DEC 19 2014

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND 
  KAUAI...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI... 
  12 TO 16 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI... 
  8 TO 12 FEET. 

* TIMING...THROUGH 6 PM HST TODAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$
921 
WHHW40 PHFO 191932
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
932 AM HST FRI DEC 19 2014


HIZ001>003-006>008-012-013-017-020-192045-
/O.CAN.PHFO.SU.Y.0049.000000T0000Z-141220T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
932 AM HST FRI DEC 19 2014

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

OBSERVATIONS AND BUOY REPORTS SHOW BELOW ADVISORY WAVE FACE
HEIGHTS THIS MORNING...WITH THE NORTHWEST SWELL EXPECTED TO
CONTINUE TO DECLINE. THEREFORE...THE HIGH SURF ADVISORY IS
CANCELLED.

$$

FOSTER

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Dec 18, 3:40 AM HST, 5 hours 44 minutes earlier.

Area forecast discussion, Dec 18, 3:40 AM HST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
340 AM HST THU DEC 18 2014

.SYNOPSIS...
HIGH PRESSURE CENTERED NORTH OF THE ISLANDS WILL MAINTAIN LOCALLY
BREEZY TRADE WINDS THROUGH FRIDAY. THE TRADES WILL FOCUS SHOWERS
OVER WINDWARD AND MOUNTAIN AREAS. THE WINDS WILL BECOME LIGHT OVER
THE WEEKEND AS THE HIGH LEAVES THE AREA AND A FRONT APPROACHES THE
ISLANDS FROM THE NORTHWEST. THE FRONT WILL MOVE DOWN THE ISLAND
CHAIN BETWEEN SUNDAY NIGHT AND TUESDAY NIGHT BRINGING WITH IT SOME
SHOWERY AND WINDY WEATHER.

&&

.DISCUSSION...
DIFFERENCES REMAINS BETWEEN THE TWO GLOBAL MODELS...THE ECMWF
/EC/ AND GFS...REGARDING THE UPPER LEVEL SHORT WAVE TROUGH AND ITS
SUPPORT OF THE SURFACE FRONT EARLY NEXT WEEK.

THE MOST NOTABLE DIFFERENCE IS IN THE TIMING OF THE UPPER LEVEL
TROUGH WHERE THE EC HAS THE TROUGH JUST WEST OF KAUAI MONDAY EVENING
WHILE THE GFS HAS THE TROUGH OVER KAUAI AND OAHU.

THE EC REMAINS THE STRONGER OF THE TWO WITH A COLD 500 MB TEMP OF
MINUS 17 C. THE GFS HAS A MINUS 14 C. NOT MUCH OF A DIFFERENCE HERE
WHERE BOTH TEMPS ARE COLD ENOUGH TO SUPPORT AT LEAST A SLIGHT CHANCE
OF A THUNDERSTORM AND ALMOST CERTAIN...SPOTTY HEAVY SHOWERS.

THE MODELS DIFFER THEREAFTER. THE EC KEEPS THE UPPER TROUGH OVER
THE ISLANDS TUESDAY...THUS MAINTAINING A CHANCE OF ENHANCED SHOWERS
AND A SLIGHT CHANCE OF A THUNDERSTORM. ON THE OTHER HAND...THE GFS
HAS THE UPPER TROUGH FAR NE OF THE ISLANDS...SUGGESTING MORE LIGHT
TO MODERATE SHOWERS WITH THE FRONT. THE TWO MODEL DO AGREE ON THE
LOCATION OF THE FRONT...OVER MAUI TUESDAY AFTERNOON. SHOULD WE
PURSUE THE EC SOLUTION...IMPROVEMENT IN THE WEATHER WILL COME
TUESDAY NIGHT AS THE UPPER TROUGH FINALLY LIFTS OUT.

THIS IS STILL A GOOD FEW DAYS AWAY SO WE WILL WAIT AND SEE IF THE
MODELS MAINTAINS A SHOWERY OUTLOOK FOR MONDAY AND MONDAY NIGHT.

THE MODELS DO ALSO AGREE ON A QUIET WEEKEND. THE WEATHER PATTERN
MAY TURN SLIGHTLY CONVECTIVE WITH LOCAL DAYTIME SEA BREEZES AS THE
TRADES EASES TO LIGHT TO LOCALLY MODERATE. A STRONG AND STABLE AIR
MASS WILL PUT A LID ON THESE CONVECTIVE CLOUDS. THERE WILL BE ENOUGH
OF AN EASTERLY WIND FLOW TO CARRY A FEW SHOWER BEARING CLOUDS TO THE
WINDWARD AREAS OF ALL THE ISLANDS.

THE POPS AND SKY COVER HAVE BEEN TRIMMED DOWN FOR THE WINDWARD AND
MOUNTAIN AREAS OF MOLOKAI MAUI AND THE BIG ISLAND THIS MORNING. IT
LOOKS LIKE IT WON/T BE THAT SHOWERY IN THESE PLACES THIS MORNING.

&&

.AVIATION...
HIGH PRESSURE TO THE NORTH OF THE ISLANDS MAINTAINING TRADE WIND
FLOW...WITH CLOUDS AND SHOWERS MOVING OVER MOSTLY WINDWARD AND MAUKA
AREAS. SOME MVFR CONDITIONS ARE EXPECTED WITH THE CLOUDS AND SHOWERS
IN THOSE AREAS. OTHERWISE VFR CONDITIONS ARE EXPECTED TO PREVAIL.

HIGH PRESSURE BUILDING TO THE NORTH WILL STRENGTHEN TRADE WINDS
TODAY WHICH MAY REQUIRE AN AIRMET FOR MECHANICAL TURBULENCE TO
THE LEE OF THE MOUNTAINS.

&&

.MARINE...
A COUPLE OF ZONES HAVE BEEN ADDED TO THE EXISTING SMALL CRAFT
ADVISORY /SCA/. THESE TWO ZONES ARE THE WINDWARD WATERS OF KAUAI
AND OAHU AND IS DUE MAINLY TO THE BUILDING NW SWELL. THE SCA FOR THE
AFFECTED ZONES IS GOOD TILL 6 PM HST FRIDAY.

WE DO LOOK FORWARD TO THE SCA BEING LOWER LATE FRIDAY AFTERNOON.
THIS WILL BE SHORT LIVE HOWEVER. THE SCA WILL LIKELY BE HOISTED
SATURDAY NIGHT FOR THE ANTICIPATED LARGE NW SWELL.

WE WILL BE KEEPING A CLOSE WATCH TO THIS NEW NW SWELL. SURF HEIGHTS
ARE EXPECTED TO RISE TO NEAR OR AT ADVISORY LEVELS FOR THE NORTH AND
WEST SHORES OF SOME ISLANDS TONIGHT. SO...AN ADVISORY MAY BE NEEDED
LATER THIS MORNING. THIS SWELL JUST HIT BUOY 51001 A COUPLE OF HOURS
AGO. IT WILL PEAK TONIGHT AND GRADUALLY LOWER FRIDAY.

THE UPCOMING LARGE NW SWELL WILL LIKELY NEED A HIGH SURF WARNING
INVOLVING BOTH NORTH AND WEST FACING SHORES OF MOST ISLANDS. THE
SOURCE OF THIS SWELL IS FROM A RATHER BROAD STORM LOW CURRENTLY
LOCATED OFF THE EAST COAST OF JAPAN. ANOTHER STORM LOW IS PREDICTED
BY THE MODELS TO FORM NORTH OF THE ISLANDS THE MIDDLE OF NEXT WEEK
WHICH MAY KEEP SURF ELEVATED IN AT LEAST THE ADVISORY RANGE THROUGH
CHRISTMAS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 600 PM HST FRIDAY FOR WINDWARD WATERS OF
KAUAI AND OAHU...MAALAEA BAY...THE WATERS SOUTH OF THE BIG ISLAND...
AND THE PAILOLO AND ALENUIHAHA CHANNELS.

&&

PUBLIC/MARINE...LAU
AVIATION...M BALLARD

Nearby

High Surf Advisories in Hawaii, 2014Every high surf advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.